South Dakota, 2016

Hail and Damaging Winds in South Dakota, July 9 to 10, 2016

July 9 to 10, 2016 · NWS ABR · 16 events in 7 counties and zones

Severe thunderstorms developed across parts of central and north central South Dakota during the evening and early morning hours. Large hail and damaging winds occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed across parts of central and north central South Dakota during the evening and early morning hours. Large hail and damaging winds occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 9, 4:36 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 9, 4:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
636 PM CDT SAT JUL 9 2016

.UPDATE...
Issued at 629 PM CDT SAT JUL 9 2016

No major changes planned for the current forecast. Storms have
developed across western South Dakota this evening and are
progressing eastward. Storms may be strong to severe as they move
into north central South Dakota by 3z. Main threats will be gusty
winds and large hail.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT SAT JUL 9 2016

Remain stuck between exiting high pressure across WI and nearing low
pressure over MT/WY and the far western Dakotas. Downslope winds
possible tonight and again tomorrow night off the Sisseton Hills.
Could be a quick drop in temps early, before increasing late tonight
as the 40KT 900MB jet develops. Doesn't look much different for
Sunday night-Monday morning as a 50KT 900MB jet Sunday develops.
Made some minor adjustments to the the sfc temps after 08Z tonight,
but more may be needed.

Elevated morning convection will be possible Sunday, but it looks
like 16-17C 700MB air will keep us pretty capped during the
afternoon hours once again. Fcst models are coming in more
consistent with the idea of the current convection off the Black
Hills increasing in coverage over central SD 00-02Z Sunday, and
sliding across the ND/SD border into the central portions of our
forecast area by 06Z, before exiting into the eastern Dakotas and
west central MN. This area will be associated with the waa and the
nocturnal jet. Hail will be the primary threat with these elevated
storms Sunday morning as we remain in the SPC slight risk area.

Sunday night could be downright hot, with lows in the mid 70s across
all by the west river. This will be as southerly winds remain 15-
20kts. As we Move into Monday afternoon, another chance of
convection will develop over mainly eastern SD and west central MN.
Kept it to after 18Z as the sfc low shifts across the western half
of the state.

.LONG TERM...(Tuesday through Saturday)
Issued at 333 PM CDT SAT JUL 9 2016

Good agreement exists between GFS/ECMWF deterministic guidance
through the long term period. The upper flow will be mainly zonal -
west/northwesterly - with only one real discernible wave. Thus, the
extended appears mainly dry with just a low chance for precipitation
late Thursday into Friday, which is mainly due to brief window of
warm advection followed by the passage of a weak cold front. The
moisture return during that timeframe is fairly minimal with 850mb
dewpoints only getting to around +12C, so dewpoints may struggle to
exceed 60F. At least the cap will not be that strong, with 700mb
temperatures of +6 to +9C.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 629 PM CDT SAT JUL 9 2016

VFR conditions are expected through the period. With storms
beginning to push into north central SD will add a VCTS mention
to KMBG this evening around 3z. Storms will continue to move east
overnight, but impacts at KABR are uncertain at this time. Gusty
winds and hail will be possible in and near storms. Southeast
winds 15 to 30 kts will diminish slightly this evening before
increasing again Sunday morning.

&&

.ABR Watches/Warnings/Advisories...
SD...Heat Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
     Sunday for SDZ003>007-009>011-015>020-022-023-033>037-045-048-
     051.

MN...NONE.
&&

UPDATE...Wise
SHORT TERM...KF
LONG TERM...Connelly
AVIATION...Wise
Hazardous weather outlook, Jul 9, 1:42 PM MST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT SAT JUL 9 2016

SDZ003>007-009>011-015>020-022-023-033>037-045-048-051-101200-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-
SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
342 PM CDT SAT JUL 9 2016 /242 PM MDT SAT JUL 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER NORTHERN
PORTIONS OF SOUTH DAKOTA. A FEW STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

HEAT INDICES WILL REMAIN AROUND 100 DEGREES LATE THIS AFTERNOON
OVER CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL RISE TO 100 TO 105 DEGREES ON SUNDAY. IF
SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. SEE THE LATEST
FORECAST AND WEATHER MESSAGE FOR FURTHER DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY OVER EASTERN
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ008-021-101200-
TRAVERSE-BIG STONE-ROBERTS-GRANT-
342 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL RISE TO 95 TO 100 DEGREES ON SUNDAY. IF
SPENDING TIME OUTDOORS...WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 9, 5:45 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM MDT SAT JUL 9 2016

SDZ003-100145-
CORSON SD-
645 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
745 PM MDT...

AT 645 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF KELDRON...OR 15 MILES SOUTHEAST OF LEMMON...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...WATAUGA...KELDRON AND THUNDER HAWK.

LAT...LON 4594 10200 4594 10154 4588 10146 4568 10184
      4581 10200
TIME...MOT...LOC 0045Z 227DEG 19KT 4583 10187

WISE

The radar

The Bismarck radar (KBIS), 123 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Corson

When
July 9, 6:00 PM MST
Where
Corson County, 0.48 mi E of Keldron
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.930, -101.810

Sixty mph winds were estimated.

Thunderstorm Wind, Corson

When
July 9, 6:41 PM MST
Where
Corson County, 5.14 mi ESE of Mc Intosh Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.860, -101.260

Sixty mph winds were estimated.

Thunderstorm Wind, Corson

When
July 9, 7:10 PM MST
Where
Corson County, 4.8 mi WNW of Mc Laughlin
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.850, -100.910

Thunderstorm Wind, Corson

When
July 9, 7:19 PM MST
Where
Corson County, 10.36 mi S of Bullhead
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
45.620, -101.080

Thunderstorm Wind, Corson

When
July 9, 7:30 PM MST
Where
Corson County, 0.84 mi SE of Mc Laughlin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.810, -100.810

Sixty mph winds were estimated.

Thunderstorm Wind, Corson

When
July 9, 7:50 PM MST
Where
Corson County, 2.29 mi SSE of Mahto
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.740, -100.660

Thunderstorm Wind, Stanley

When
July 9, 8:00 PM MST
Where
Stanley County, 8.34 mi ENE of Hayes Hamilton Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.670, -101.140

Thunderstorm Wind, Campbell

When
July 9, 9:08 PM CST
Where
Campbell County, 0.48 mi W of Pollock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.900, -100.290

Sixty mph winds brought some tree branches down along with downing some small trees.

Thunderstorm Wind, Campbell

When
July 9, 9:40 PM CST
Where
Campbell County, 1.46 mi NNW of Herreid Muni Arpt
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.870, -100.080

Hail, Potter

When
July 9, 9:49 PM CST
Where
Potter County, 12.72 mi W of Gorman
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
44.920, -100.340

Hail, Sully

When
July 9, 10:26 PM CST
Where
Sully County, Onida
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
44.700, -100.070

Thunderstorm Wind, Roberts

When
July 10, 12:36 AM CST
Where
Roberts County, 0.97 mi W of Sisseton Arpt
Measured
72 kt (83 mph) measured gust
Reported by
ASOS
Coordinates
45.670, -97.000

Thunderstorm Wind, Roberts

When
July 10, 12:40 AM CST
Where
Roberts County, 3.74 mi NNW of Victor
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.920, -96.860

Thunderstorm Wind, Roberts

When
July 10, 12:43 AM CST
Where
Roberts County, 3.74 mi NNW of Victor
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.920, -96.860

Hail, Spink

When
July 10, 3:42 AM CST
Where
Spink County, 5.19 mi ESE of Conde
Measured
1 in hail
Reported by
Public
Coordinates
45.110, -98.010

Thunderstorm Wind, Corson

When
July 10, 11:30 PM MST
Where
Corson County, 1.46 mi NNW of Mc Intosh
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.940, -101.360

Seventy mph winds brought down some large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650744, 650745, 650746, 650747, 650748, 650749, 650750, 650751, 650752, 650741, 650742, 650753, 650754, 650755, 650743, 654094.